Gabapentin-induced hypersensitivity syndrome

Clin Neuropharmacol. Mar-Apr 2001;24(2):103-5. doi: 10.1097/00002826-200103000-00007.

Abstract

Hypersensitivity syndrome is a rare but potentially fatal reaction to some pharmacologic agents, including some antiepileptic drugs. Typically, the syndrome presents with fever, rash, tender lymphadenopathy, hepatitis, and eosinophilia. We report a novel case of clinical hypersensitivity syndrome secondary to gabapentin. A patient developed altered mental status, fever, diffuse macular rash, and an enlarged spleen. This constellation of symptoms and signs began 9 days after gabapentin therapy was begun. Quick resolution was noted after gabapentin was discontinued. To our knowledge, there are no reports of hypersensitivity syndrome to gabapentin.

Publication types

  • Case Reports

MeSH terms

  • Acetates / adverse effects*
  • Aged
  • Amines*
  • Analgesics / adverse effects*
  • Cyclohexanecarboxylic Acids*
  • Drug Hypersensitivity / diagnosis*
  • Drug Hypersensitivity / physiopathology
  • Gabapentin
  • Humans
  • Male
  • Syndrome
  • gamma-Aminobutyric Acid*

Substances

  • Acetates
  • Amines
  • Analgesics
  • Cyclohexanecarboxylic Acids
  • gamma-Aminobutyric Acid
  • Gabapentin